Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Buffalo, NY

July 17, 2017Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 2017, 5:40 AM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 5:40 AM EDT (09:40 UTC)
Expired
Jul 17, 2017, 6:45 AM EDT
In force
65 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:31 AM EDTTSTM WND DMG3 Nw Greig, NYTREE DOWN IN GLENFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS51 KBUF 170940
SVRBUF
NYC045-049-075-171045-
/O.NEW.KBUF.SV.W.0074.170717T0940Z-170717T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
540 AM EDT MON JUL 17 2017

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in central New York...
  Southwestern Lewis County in central New York...
  Northeastern Oswego County in central New York...

* Until 645 AM EDT.

* At 540 AM EDT, severe thunderstorms were located along a line
  extending from near Sandy Island Beach State Park to near Pulaski
  to 10 miles southwest of Redfield, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to trees and power lines. 

* Locations impacted include...
  Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West
  Carthage, Adams, Redfield and Herrings.

This includes Interstate 81 between exits 33 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4348 7581 4338 7586 4336 7611
      4354 7618 4362 7626 4370 7627 4404 7568
      4382 7542 4352 7531
TIME...MOT...LOC 0940Z 242DEG 32KT 4369 7616 4359 7605 4344 7599 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
2 follow-up statements
133 
WWUS51 KBUF 171015
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
615 AM EDT MON JUL 17 2017

NYC075-171024-
/O.CAN.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Oswego NY-
615 AM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSWEGO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
      4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1014Z 242DEG 32KT 4383 7581 4373 7570 4358 7564 

$$

NYC045-049-171045-
/O.CON.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Jefferson NY-Lewis NY-
615 AM EDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR SOUTHEASTERN JEFFERSON AND SOUTHWESTERN LEWIS COUNTIES...

At 614 AM EDT, severe thunderstorms were located along a line
extending from Barnes Corners to 11 miles west of Whetstone Gulf
State Park to near Highmarket, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to trees and power lines. 

Locations impacted include...
Carthage, Lowville, West Carthage, Highmarket, Barnes Corners,
Whetstone Gulf State Park, Denmark and New Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
      4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1014Z 242DEG 32KT 4383 7581 4373 7570 4358 7564 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
999 
WWUS51 KBUF 171036
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
636 AM EDT MON JUL 17 2017

NYC045-049-171046-
/O.EXP.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Jefferson NY-Lewis NY-
636 AM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
SOUTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 645 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
      4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1036Z 242DEG 32KT 4392 7559 4382 7548 4367 7542 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:51 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 17, 3:51 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
351 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak trough of low pressure will continue to cross the area today
with a few showers and thunderstorms, with the more widespread
coverage east of the Genesee Valley. High pressure will then bring a
return to mainly dry weather tonight through Wednesday. A weak cold
front will then bring the next chance of showers and thunderstorms
by Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mid level trough will continue to sharpen and close off into a
weak mid level low over southern Quebec today, with the trough
slowly drifting east across our region. DPVA ahead of the trough
axis will continue to support large scale ascent, with a weak
surface trough providing low level convergence. Most of the synoptic
scale forcing and deeper moisture will focus on the eastern portion
of the CWA today, from the western Finger Lakes to the eastern Lake
Ontario region. This will be where the better coverage of showers
and thunderstorms is found from the morning through the afternoon.

Farther west, the mid levels steadily dry in the wake of the mid
level trough axis and large scale ascent moves away. This will leave
mesoscale processes to prevail, with low level convergence along
developing lake breeze boundaries possibly supporting a few widely
scattered showers and thunderstorms this afternoon and early
evening. This would be primarily across the western Southern Tier,
and also from the Niagara Peninsula eastward across Niagara/Orleans
counties where the Lake Erie and Lake Ontario lake breezes are
likely to collide. Increasing southwest flow off Lake Erie should
allow a stable lake shadow to form along the Lake Erie shore and
Buffalo Metro area during the afternoon with mainly dry conditions
and even some sunshine developing.

As far as severe potential goes, the better forcing, convergence,
and instability appear to focus mainly east of our area across
eastern NY and northeast PA where SPC has maintained the slight
risk. Farther west across our area shear and instability are very
marginal, although an isolated strong storm cannot be ruled out. A
few storms will also produce heavy downpours, but PWAT is not
especially high and storm motion should be fast enough to prevent
any organized flash flood risk.

The mid level trough axis will continue to move slowly east tonight
with the better forcing and moisture moving off into western New
England. Any lingering scattered showers and storms this evening
across the eastern end of our area and along lake breeze boundaries
will end, with partial clearing overnight. Forecast soundings at
many sites suggest a near surface based inversion developing
overnight with plenty of lingering low level moisture and moist
soils. This will allow patchy fog to form across much of the area,
with the most widespread fog likely found across the typical
Southern Tier river valleys.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Height rises aloft behind the departing weak trough on Tuesday will
build in surface high pressure through Wednesday before a weak
shortwave and frontal boundary crosses the region Wednesday evening
and overnight. The result will be mainly dry conditions Tuesday
through much of Wednesday before some isolated to scattered showers
and thunderstorms cross the region late Wednesday.

On Tuesday, cyclonic flow and a little lingering moisture on the
back side of the departing through will yield a diurnal cumulus
field inland from the lake breezes. Cannot rule out an isolated
shower or thunderstorm along intersecting lake breeze boundaries
from Niagara Falls to Rochester and inland across central NY.
Overall this will be a dry day, with sunshine in the lake shadows
and a mix of clouds and sun inland. High temperatures will be in the
low 80s. By Tuesday night into Wednesday morning the weak surface
high will be over the forecast area, with light winds and clear
skies after the diurnal cumulus dissipate. This will allow for fog
formation mainly inland and especially in the typical Southern Tier
valley locations. Lows will be in the low to mid 60s across the lake
plains and Finger Lakes, with mid 50s in the western Southern Tier.

On Wednesday, warm advection ahead of the approaching weak
shortwave, will push 850 mb temps into the mid to upper teens
Celsius, which will allow for afternoon high temperatures in the mid
80s. Cloud cover will increase NW to SE in the afternoon and evening
as the wave approaches. Overall the forcing will be fairly weak with
the dampening wave, and expect showers and thunderstorms will be
isolated across the forecast area to widely scattered in the North
Country. Wednesday night will be a bit more mild and with a warmer
and more humid airmass; lows will bottom out in the mid 60s.

A stronger wave will approach the forecast area on Thursday with a
more moist and unstable airmass in place ahead of it. The exact
evolution of showers and thunderstorms will remain to be seen, as it
will depend on the upstream evolution of any convective complexes.
However, will maintain likely PoPs during the day Thursday. The
potential for severe weather and heavy rainfall may certainly be in
play Thursday, however there remains plenty of uncertainty as to the
evolution of convection and there the magnitude of this threat. In
the wake of the front Thursday night...high pressure and a notably
drier airmass will gradually build across the Lower Great Lakes.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
In the wake of the trough/frontal passage Thursday and Thursday
night, high pressure will build in across the forecast area Friday
through Saturday while the frontal boundary remains stalled south of
the region. This will result in fairly seasonable temperatures and
mainly dry weather for the first part of the weekend. By Sunday and
into Monday, the subtropical ridge will shift off the southeast
coast while a trough moves across the Great Lakes. This will bring
the return of the warm, moist and unstable airmass across the region
as well as more widespread thunderstorm chances for the second half
of the weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A slow moving trough will continue to support scattered to numerous
showers and thunderstorms this morning through the afternoon, mainly
from the western Finger Lakes to the eastern Lake Ontario region
with local/brief MVFR to IFR conditions in the heavier showers. A
few isolated showers and thunderstorms may also develop across
Western NY along lake breeze boundaries, with a stable lake shadow
developing this afternoon and likely keeping the corridor from KDKK
to KBUF dry.

Any lingering scattered showers and storms across the eastern end of
the area and along lake breeze boundaries will end this evening.
This will leave partial clearing overnight. Forecast soundings
suggest at least patchy fog will develop across much of the area
later tonight, with the most widespread fog developing across the
valleys of the Southern Tier.

Outlook...

Tuesday and Wednesday...Mainly VFR.
Thursday...VFR/MVFR. Showers and thunderstorms likely.
Friday...VFR.

&&

.MARINE...
Winds will remain relatively light at less than 15 knots through the
first half of the week as the pressure gradient remains weak across
the eastern Great Lakes. A few scattered thunderstorms may produce
locally higher winds and waves today.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
will remain out of service for an extended period of time,
likely most if not all of this week. A national support team
arrived last night and will begin work this morning on the
extensive repair project. A more definitive time table for
return to service will be available once the national team
begins working on the radar.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Mon Jul 17 2017

NYZ004>008-013-014-021-180930-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Allegany-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms will move across the region today
capable of producing locally heavy rainfall with isolated flash
flooding, possibly damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>012-019-020-085-180930-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

In the hours before

Special weather statement, Jul 17, 12:20 AM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT MON JUL 17 2017

NYZ003-013-014-170500-
Ontario-Livingston-Monroe-
1220 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 1220 AM EDT, a strong thunderstorm was located over Avon, or 10
miles northeast of Geneseo, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Avon, Victor, Honeoye Falls, Bristol, Lima, Bloomfield, Mendon, East
Bloomfield, Rush and West Bloomfield.

This includes the following highways...
 Interstate 390 between exits 10 and 11.
 Interstate 90 near exit 45.

LAT...LON 4289 7779 4300 7778 4308 7740 4283 7737
TIME...MOT...LOC 0420Z 266DEG 12KT 4294 7773

Church
Special weather statement, Jul 17, 1:41 AM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
141 AM EDT MON JUL 17 2017

NYZ001-002-170645-
Orleans-Niagara-
141 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES...

At 140 AM EDT, a strong thunderstorm was located near Middleport, or
7 miles northwest of Medina, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway and Clarendon.

LAT...LON 4337 7861 4342 7826 4341 7803 4316 7801
      4322 7860
TIME...MOT...LOC 0540Z 261DEG 16KT 4329 7849

Church
Special weather statement, Jul 17, 4:53 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
453 AM EDT MON JUL 17 2017

NYZ006-170945-
Oswego-
453 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT OSWEGO COUNTY...

At 453 AM EDT, a strong thunderstorm was located near Battle Island
State Park, or near Oswego, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Central
Square, Selkirk Shores State Park, Mexico Point State Park, Nine Mile
Point, Battle Island State Park and Hastings.

This includes Interstate 81 between exits 32 and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4333 7589 4332 7586 4329 7587 4326 7619
      4327 7620 4326 7621 4324 7648 4326 7648
      4325 7660 4342 7662 4340 7665 4345 7666
      4356 7645 4356 7628 4367 7626 4368 7620
      4367 7602 4371 7602 4370 7596 4342 7584
TIME...MOT...LOC 0853Z 250DEG 31KT 4337 7652

Church
Local storm report, Jul 17, 5:30 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
530 AM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     MARINE TSTM WIND 1 N OSWEGO              43.47N  76.50W
07/17/2017  M39 MPH          LOZ044             NY   C-MAN STATION

&&

EVENT NUMBER BUF1701246

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:36 PM EDTSpecial Weather StatementBUFLivingston39 min
Jul 17, 12:20 AM EDTSpecial Weather StatementBUFOntario40 min
Jul 17, 1:41 AM EDTSpecial Weather StatementBUFOrleans64 min
Jul 17, 4:50 AM EDTSpecial Marine WarningBUF55 min
Jul 17, 4:53 AM EDTSpecial Weather StatementBUFOswego52 min
Jul 17, 8:33 AM EDTSpecial Weather StatementBUFLewis27 min
Jul 17, 9:19 AM EDTSpecial Weather StatementBUFLewis56 min
Jul 17, 2:28 PM EDTSpecial Weather StatementBUFWayne62 min
Jul 17, 2:37 PM EDTSpecial Weather StatementBUFLewis38 min
Jul 17, 3:08 PM EDTSpecial Weather StatementBUFCayuga52 min
Jul 17, 3:17 PM EDTSpecial Weather StatementBUFLewis28 min
Jul 17, 3:55 PM EDTSpecial Weather StatementBUFOswego65 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.